Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 212, NWS Midland/Odessa, TX

October 8, 2004Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 8, 2004, 5:56 PM CDT for Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2004, 5:56 PM CDT (22:56 UTC)
Expired
Oct 8, 2004, 9:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 082258
FFWMAF
TXC461-090200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT FRI OCT 8 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UPTON COUNTY IN WEST TEXAS

* UNTIL 900 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MUCH OF
  CENTRAL AND SOUTHERN UPTON COUNTY. THESE THUNDERSTORMS WILL MOVE
  SLOWLY TO THE SOUTH AT 10 MPH AND WILL BE CAPABLE OF PRODUCING 
  RAINFALL AMOUNTS UP TO ONE AND ONE HALF INCHES PER HOUR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3110 10229 3111 10179 3163 10178 3163 10229

$$
2 follow-up statements
000 
WGUS74 KMAF 082329
FFSMAF
TXC461-090200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT FRI OCT 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR UPTON
COUNTY...

AT 620 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SIX INCHES 
OF WATER COVERING PARTS OF FARM ROAD 1901 SOUTH OF MCCAMEY.

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS ACROSS MUCH OF UPTON COUNTY. 
ADDITIONAL HEAVY RAINFALL WILL AGGRAVATE FLOODING PROBLEMS. 

KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND
SWOLLEN CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3110 10229 3111 10179 3163 10178 3163 10229

$$
000 
WGUS74 KMAF 090202
FFSMAF
TXC461-090210-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CDT FRI OCT 8 2004

...THE FLASH FLOOD WARNING FOR UPTON COUNTY HAS BEEN ALLOWED TO 
EXPIRE AT 900 PM CDT...

AT 850 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IN UPTON COUNTY 
REPORTED THAT EARLIER FLASH FLOODING ON FARM TO MARKET ROAD 1901
SOUTH OF MCCAMEY HAS SUBSIDED. 

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT RAIN SHOWERS WERE MOVING SOUTH AT 10 MPH ACROSS CENTRAL AND
SOUTHERN UPTON COUNTY. RUNOFF MAY CONTINUE TO RESULT IN MINOR
FLOODING OF LOW LYING AREAS FOR THE NEXT SEVERAL HOURS...BUT THE
THREAT OF FLASH FLOODING HAD ENDED.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3110 10229 3111 10179 3163 10178 3163 10229

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 2:02 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Oct 8, 2:02 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT FRI OCT 8 2004

.SHORT TERM...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING
ACROSS THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS
UNDERNEATH THE UPPER TROUGH AXIS AND THE COOLER POOL ALOFT. OTHER
ISOLATED STORMS ARE FIRING IN THE BIG BEND AND LOWER TRANS PECOS DUE
TO HEATING AND TERRAIN EFFECTS AHEAD OF THE AXIS. EXPECTING ACTIVITY
TO INCREASE IN COVERAGE LATER THIS AFTERNOON AND THIS EVENING AS
HEATING CONTINUES UNDERNEATH THE COOL POOL. ALTHOUGH SHEAR IS WEAK
A FEW STORMS COULD PULSE TO SEVERE LEVELS AND PRODUCE LARGE HAIL
DUE TO THE COOLER AIR ALOFT. WILL PAINT THE HIGHES POPS SOUTH OF
THE PECOS RIVER IN WEST TEXAS AS THIS AREA WILL BE IN THE FAVORABLE
SOUTHERN AND EASTERN SECTIONS OF THE SHORTWAVE ASSOCIATED WITH THE
TROUGH. KEPT POPS ISOLATED POPS UP NORTH AS WELL AS AN UPPER LOW
DEVELOPS AND ANOTHER SHORTWAVE ROTATES SOUTHWARD FROM THE SOUTH PLAINS
LATE TONIGHT. INCREASED QPF GRIDS SOMEWHAT OVERNIGHT...SO NO REASON
TO MAKE MUCH CHANGE TO THE OTHER GRIDS.

.LONG TERM...
SRN STREAM UPPER TROF THAT HAS DOMINATED WX ACRS REGION LAST SEVERAL
DAYS IS SLOW TO EXIT. ONE LAST SHRTWV TROF IS EXPECTED TO ROTATE
AROUND BACKSIDE OF TROF MAINTAINING SLGHT CHC POPS FOR AREAS
GENERALLY N OF PECOS RIVER SAT. MEANWHILE NE LOW LEVEL FLOW ASSOCD
WITH SFC ANTICYCLONE WILL BE ENHANCED BY GULF COAST LOW. THIS WILL
ALLOW FOR BETTER LOW LEVEL CAA AND WITH COLD POOL AT 5H MOVING ACRS W
TX THE ADVERTISED 1000-500MB THICKNESS TROUGH IS REASONABLE. AS SUCH
WILL FAVOR COOLER/WETTER CONDITIONS ADVERTISED BY GFS SAT. BY SUN
UPPER TROF LIFTS NE INTO OKLA AND LOW LEVEL INSTABILITY AXIS SHIFTS
NW INTO NE NM WHERE BETTER LR/S ARE FOUND WHILE SFC RIDGING RELAXES.
BY MON NEXT SRN STREAM SYSTEM HAS DEVELOPED/MOVED INTO SWRN STATES
WITH SHRTWV RIDGING EXPECTED TO BE IN THE E. ISOLD/SLGHT CHC POPS
WORTHY ESPECIALLY VICINITY OF MTNS WHERE UPSLOPE/OROGRAPHICS COMBINE
WITH INCREASING DIFFLUENT FLOW. EVEN BY MONDAY MODEL INCONSISTENCIES
APPARENT AS GFS HOLDS UPPER LOW WELL W WITH SOMEWHAT OF A STABLE NW
MID LEVEL FLOW VERSUS ETA/ECMWF/S MORE ACTIVE SW MID LEVEL FLOW. COLD
MID LEVEL TROF ACRS CENTRAL U.S. WILL PUSH A FRONT INTO W TX WED AS
SRN STREAM MID LEVEL TROF REMAINS W. GFS FINALLY STARTS TO MOVE TROF
OUT NEXT FRI AS LEESIDE PRESSURE FALLS COMMENCE. SOLN WED-FRI IS
SUSPECT AND FOR NOW WILL NOT MAKE TOO MANY CHANGES. EXPECT THAT WHEN
UPPER LOW DOES BEGIN TO MOVE E POPS WILL INCREASE SIGNIFICANTLY ACRS
THE AREA AS UPPER FLOW HAS POTENTIAL TO BE DIVERGENT/LOW LEVELS
CONVERGENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             55  73  56  76 /  20  20  10   0
CARLSBAD NM               54  74  53  76 /  10  20   0  10
DRYDEN TX                 61  80  58  78 /  40  20   0   0
FORT STOCKTON TX          57  73  57  78 /  30  20  10   0
GUADALUPE PASS TX         51  70  54  71 /  10  10   0  10
HOBBS NM                  53  70  52  72 /  20  20  10   0
MARFA TX                  50  70  48  74 /  30  10   0  10
MIDLAND INTL AIRPORT TX   56  73  55  76 /  30  20  10   0
ODESSA TX                 56  73  56  77 /  30  20  10   0
WINK TX                   57  76  54  80 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

99/99
Hazardous weather outlook, Oct 8, 1:35 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT FRI OCT 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
135 PM CDT (1235 PM MDT) FRI OCT 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING
ACROSS THE OUTLOOK AREA. THE GREATEST COVERAGE OF STORMS WILL BE
ACROSS THE LOWER TRANS PECOS REGION TO THE BIG BEND. A FEW STORMS
MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
OF OVER 2 INCHES PER HOUR WHICH MAY CAUSE LOCALIZED FLOODING OF ARROYOS...
DRAWS...LOW WATER CROSSINGS...OR OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE ACTION SHOULD
HAZARDOUS WEATHER THREATEN THE AREA.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 5:36 PM CDTSevere Thunderstorm WarningMAFUpton39 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.